Treatment teams are rallying to identify and treat a dangerous new trend in addiction, polysubstance abuse. What is polysubstance abuse? In a Boston Medical Center study, opioid-only and polysubstance-related opioid overdoses increased between January 1999 and December 2018 in adolescents and young adults by 376%. Polysubstance abuse takes drug addiction to a new level of danger by combining drugs or substances to reach new heights of high. The labels for the experimental concoctions are many, and the trend of combining stimulants with depressants or drugs with alcohol has produced very deadly consequences.
What is Polysubstance Abuse?
In answering the question, what is polysubstance abuse, it is important to understand the different types of drugs addicts are abusing. Stimulants like ecstasy, MDMA, cocaine, methamphetamines, amphetamine, or speed, referred to as uppers, increase heart rate and blood pressure. Depressants, such as opioids, heroin, morphine, oxycodone, hydrocodone, fentanyl, or benzodiazepines are downers and can slow breathing. Lethal combinations not only increase damage to the body but also have a greater chance of overdose.
Adding alcohol to the polysubstance menu is adding gas to the existing fire of dangers. Alcohol is also considered a depressant, so mixing it with drugs can increase the risk of overdose. What is polysubstance abuse? Mixing one or more of the list of stimulants, depressants, and alcohol to achieve the desired effect is considered polysubstance abuse. According to The Centers for Disease Control and Prevention, 50% percent of drug overdose deaths in 2019 resulted from more than one substance being used.
Common Drug Combinations
The dangerous effects of drug and alcohol combinations define polysubstance abuse and why it exists. The addict is continually searching to experiment to find a better high or a lengthier trip in hopes of alleviating their pain. In conclusion, polysubstance abuse however increases the dangers of their addiction dramatically.
- Alcohol and Cocaine: These substances combined can be referred to as “snow cone or snow coning.” The combination of these substances causes the ethanol to be metabolized into cocaethylene by the liver. There is an 18 to 25 times increase in the possibility of death from overdose by using this combo. This combo increases the chance of seizures, liver damage, and a compromised immune system.
- Opioids and Benzos: Combining opioids and benzodiazepines increases the risk of overdose and fatality from an overdose. Both drugs are sedatives that suppress breathing and impair cognitive functions. The combination of these two drugs can cause extreme sleepiness and a chance of coma.
- Cocaine and Heroin: This combinations is also labeled Snowballing, Belushi, Bombita, Murder One, and Whiz bang. The danger lies in the stimulant hiding the effects of the depressant, making it difficult to determine if there has been a depressant overdose.
Signs and Symptoms of Polysubstance Abuse
The combination of stimulants, depressants, and alcohol to achieve the desired level of high defines polysubstance abuse. Signs and symptoms differ depending on which drugs are being combined. The following signs and symptoms involve combining different stimulants:
- Discernible change in personality or behaviors
- Mood swings, increased irritability
- Doctor shopping, looking for new prescriptions
- An urgent need to stay private, sneaking around, disappears with no explanations
- Interruption in lifestyle, issues with work, school, obligations, and/or relationships
- Loss of interest in normal hobbies, sports, or routine
- Symptoms of intoxication include slurred speech, fast-talking, droopy eyelids, lack of coordination, dilated pupils, bloodshot eyes, jaw clenching
- Increased health issues or injuries
- Need for money and even stealing money from friends or family
- Troubles with the law
Dangers of Polysubstance Abuse
The Centers for Disease Control and Prevention break down the question of what is polysubstance abuse by expounding on the dangers. In fact, more than 250 people die every day from drugs. Whether intentional or unintentional, the danger of combining substances remains high. Polysubstance abuse is perhaps one of the most dangerous addictions, as the chance of overdose and death is extremely high. Overdose is difficult to determine, and death comes quickly in some situations. Organ damage, heart attack, stroke, and death from overdose are inevitable.
Detoxing from Substance Abuse
Polysubstance abuse remains a dangerous combination of drugs and alcohol. If you or your loved one has this type of addiction, the next step is to admit responsibility for the addiction and find treatment. The addict needs compassion and support to move forward toward recovery. Detoxification is the first step. Keep in mind, detoxing with polysubstance abuse must be professionally and medically monitored because of the mixture of possible symptoms. A clear and individualized treatment program must begin immediately after detox depending on the addicts’ needs. Inpatient rehab, individual, family counseling, and group therapy must follow detox to prevent relapse.
Addiction Treatment in Tennessee
If you’re dealing with an issue involving polysubstance abuse in Tennessee, consider contacting Tennessee Valley Recovery to assess your individual treatment options. After all, substance abuse is dangerous, so if you or a loved one is experiencing addiction, it is crucial to find help immediately. Contact us and speak with one of our professionals who can address your concerns and questions.